Mosquito repellent available commercially contains compound that causes skin allergies. Although mosquito repellent line in the shelves of drugstores and supermarkets are not all created alike, the majority of available mosquito repellent derive their effectiveness from chemicals. DEET, chemically known as N, N-diethyl-meta-toluamide is the most common active compound of commercially available mosquito repellents. Products containing DEET currently are available to the public in a variety of liquids, lotions, sprays, and impregnated materials like wrist bands. Formulations registered for direct application to human skin contain 4 to 100 percent DEET. Although effective, the safety of topical DEET and DEET-based mosquito repellent has not yet been established in the Philippines.
Researchers from the University of the Philippines Los Baños (UPLB) conducted a study entitled, Acute Systemic and Dermal Toxicity Testing in ICR Mice of N, N-diethyl-meta-toluamide (DEET): An Effective Mosquito Repelling Compound which showed that 100 percent DEET concentration in repellent lotions may cause skin irritation and allergies.
Checking the dermal effects of DEET in varying concentration using mice, results of the study revealed that applying DEET with 50 percent or less concentration did not produce skin irritation or allergies. The 100 percent DEET concentration applied, on the other hand, produced second degree redness. The researchers concluded, “Lower concentrations of DEET can be considered as non-irritating compounds and relatively safe to use. However, 100 percent DEET can be classified as potential irritant and allergen based on the shown reactions of tested animals.”
Researchers, Venny Rose Y. Bico, Jussiaea V. Bariuan and Maria Amelita C. Estacio, warned that though insect repellents containing DEET do not pose serious health concern and, in fact, beneficial in repelling dengue mosquitoes, consumers should follow label directions and take proper precautions. They advised, “Public should be extra careful in choosing products such as insect repellents. Knowing the dosage of chemicals present in the products should not be overlooked. In case of adverse reactions to products with high DEET, discontinue use of the product, wash treated skin, and call physician for help. If you go to a doctor, take the repellent container with you.” (Ana Ciaren Hipolito/PCHRD-DOST)